TURBT and BCG Q&A from New York - January 8, 2009

I got a contact via Wellsphere with some concerned questions. Susan P. from New York was not happy with the discomfort her husband was experiencing after a TURBT and some rounds of BCG therapy. She wrote, "My husband (age 59) was diagnosed April 2008 with Grade 3, T1 flat cell with CIS. He finished his last BCG November, 2008, but since April has never really felt better after BCG treatments. He is continually tired, burns during urination, severe lower back aches. Should the side effects from BCG have subsided by now?"

Keep in mind that I am not a doctor, and my firsthand experience with all this bladder cancer stuff is limited to a sample size of one - just me. I have read David's blog, who had the same diagnosis as I did at about the same age, successfully treated with BCG. And I have read some of Neil's blog, who is older and had similar diagnosis, but has undergone radical surgery. So Susan, if you are reading this, a better forum to ask the question might be the Bladder Cancer Webcafe, which has the benefit of hundreds of experiences - though the answers may be somewhat random. Here are the answers I gave to her questions based on my experiences and research:
Hi Susan,

I'm sorry to hear your husband is dealing with bladder cancer. It's also disappointing to hear he's suffering from some side effects. The irony of bladder cancer is that the disease really doesn't hurt at all. I keep telling people the only thing that hurts is what the docs do to me! G3-T1 is the same as mine, with mine being full blown tumors and no flat cells or Carcinoma In Situ (CIS) as yet.

I think it's probably a good news bad news situation. The good news is that the treatments are clearly doing something. The bad news is that there are side effects. The ones you listed, burning during voiding, extreme tiredness, severe backaches are typical symptoms,. David Ferdinando in London (http://my-bladder-cancer-journey.blogspot.com/) had identical diagnosis as your husband at age 50, and had similar symptoms after treatment. And to add to the bad news, it does get worse as the BCG treatments progress.

I have not had symptoms as bad as these, as I am a bit younger and I don't have the CIS. Let's take his symptoms one at a time. First, Backache - The BCG causes an inflammatory response in the bladder lining. It also directly attacks cancer cells, such as your husband has in his CIS. If the inflammation is near either ureter, the path from the associated kidney can be partially restricted, and this causes severe lower back pain below the kidney and to the side(s). I did have this symptom with BCG and my doc recommended that I take four (4) Ibuprofen tablets every six hours. This did the trick, and I personally did not have recurrence of the backache after 24 hours from a BCG. Again, I'd suspect that the CIS is to blame. In rare cases, he might also have a stone, though it's pretty unusual. If so, you would likely observe bright blood in the urine.

Next, Tiredness - the inflammatory situation in the bladder causes the body to react as if you have the flu, so there can be cramps, aching, mild fever, and other issues. If your husband's immune system is not in tip top condition, which could be a consequence of bad genetics, age, having fought other major illness, sedentary lifestyle, poor diet, obesity, etc., the tiredness can linger on for a month or more. Since CIS is really several active cancer sites in the bladder wall, the BCG may be binding directly to the cancer cells in multiple locations in the bladder, and it takes some time for the body to find a way to kill them off. Thyroid issues can also contribute to making the tiredness worse. This condition is easily diagnosed with a simple blood test. Ask your regular doctor - not really the realm of urologists...

Last is the burning. If your hubby is particularly sensitive in the urethra (and what man is not?), or if there is enlargement of the prostate, the TURBT and BCG catheter processes can be troublesome, and the irritation will continue for a while. This can also happen if the person doing the procedures is heavy handed or inexperienced. Some docs let med students or other assistants do some of these in surgery when the patient is unconscious and cannot object. I say let them practice on somebody else! I did have burning for two months after my first BCG series, and it slowly got better. I was concerned that it might be a bladder infection, so I got a urinalysis after a month - all clear. So I just had to tough it out. The second series, having only three BCG treatments, was not so bad. Or maybe I'm getting tougher down there...

What your husband is suffering is not the norm, but it's also not out of the range of probability, and the symptoms may well indicate that something is actively battling the cancer - which is what we want. While it all sucks - compared to chemo or radiation these side effects are a good deal.

If his doctor is not willing to spend a little time to tell you the same details I just shared, it might be time to look for another one. Most medical plans pay for a second opinion on cancer diagnosis - mine did. Do this while you still can. I fear socialized medicine is coming fast to the US, and freedom of choice will be gone.

Best of luck!
SK
I can't claim that my insights here represent any level of brilliance. If they can alleviate some stress and concern for anybody, I will be pleased.

No comments: